Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Finite time blowup for an averaged three-dimensional Navier-Stokes equation

Author: Terence Tao
Journal: J. Amer. Math. Soc. 29 (2016), 601-674
MSC (2010): Primary 35Q30
Published electronically: June 30, 2015
MathSciNet review: 3486169
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Navier-Stokes equation on the Euclidean space $\mathbb {R}^3$ can be expressed in the form $\partial _t u = \Delta u + B(u,u)$, where $B$ is a certain bilinear operator on divergence-free vector fields $u$ obeying the cancellation property $\langle B(u,u), u\rangle =0$ (which is equivalent to the energy identity for the Navier-Stokes equation). In this paper, we consider a modification $\partial _t u = \Delta u + \tilde B(u,u)$ of this equation, where $\tilde B$ is an averaged version of the bilinear operator $B$ (where the average involves rotations, dilations, and Fourier multipliers of order zero), and which also obeys the cancellation condition $\langle \tilde B(u,u), u \rangle = 0$ (so that it obeys the usual energy identity). By analyzing a system of ordinary differential equations related to (but more complicated than) a dyadic Navier-Stokes model of Katz and Pavlovic, we construct an example of a smooth solution to such an averaged Navier-Stokes equation which blows up in finite time. This demonstrates that any attempt to positively resolve the Navier-Stokes global regularity problem in three dimensions has to use a finer structure on the nonlinear portion $B(u,u)$ of the equation than is provided by harmonic analysis estimates and the energy identity. We also propose a program for adapting these blowup results to the true Navier-Stokes equations.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35Q30

Retrieve articles in all journals with MSC (2010): 35Q30

Additional Information

Terence Tao
Affiliation: Department of Mathematics, UCLA, Los Angeles, California 90095-1555
MR Author ID: 361755
ORCID: 0000-0002-0140-7641

Received by editor(s): February 3, 2014
Received by editor(s) in revised form: March 31, 2015
Published electronically: June 30, 2015
Article copyright: © Copyright 2015 American Mathematical Society